Tennessee, 2022

Hail and Damaging Wind in Tennessee, May 2 to 3, 2022

May 2 to 3, 2022 · NWS OHX · 2 events in 2 counties and zones

Scattered showers and thunderstorms affected Middle Tennessee on May 2 and again on May 3. A few reports of hail and damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms affected Middle Tennessee on May 2 and again on May 3. A few reports of hail and damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 2, 1:44 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, May 2, 1:44 PM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
244 PM CDT Mon May 2 2022

.DISCUSSION...

Warm temps are in place with southerly flow ahead of the upper
shortwave trough moving east towards the region. Chances for
showers and thunderstorms associated with the low look to move in
as early as mid afternoon, but most CAMs show a bit more coverage
around and just before sunset in the southwest, moving northeast
this evening. Some instability will be in place and decent shear,
but strong to severe storms should be isolated if any develop.
After this push of showers and storms move through overnight into
the morning Tuesday, we look to get a little break in the showers
and storms before a Midwest trough to our north brings a cold
front towards the area, and additional showers and storms develop
ahead of the front Tuesday afternoon and evening. This front
carries a risk of strong to severe storms as well, but mainly in
the northwest half of the mid state where diurnal support will
help additional instability and the potential for stronger
storms. Both days, the main threat with any strong to severe
storms that develop will be damaging winds and some small hail.

Showers and storms will move off to the south and east Tuesday
night into Wednesday morning, and most of the area will stay dry.
Some lingering pops will be in the south during the afternoon.
Upper ridging should win out and keep late Wednesday and Wednesday
night dry before the next Plains trough moves east. Chances for
showers and storms will increase during the day, with the best
chance for rain Thursday evening and overnight into Friday
morning. Yet another chance for strong to severe storms will move
in Thursday afternoon and evening, especially in the western half
where higher instability will be in place. Deep layer shear is
sufficient for some strong to severe storms, and again main threat
with any strong convection will be damaging wind gusts. Low level
shear is pretty weak, so the tornado threat is low Thursday
afternoon and evening.

The upper low looks to linger in our east Saturday, which may
bring light rain to the east, but upper ridging looks to take its
place. This should keep us dry from late Saturday through early
next week, and will finally break this active pattern we will see
this week.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions are expected for the majority of the taf period. A
few showers and storms could impact CKV/BNA/MQY overnight which
could drop vis to MVFR or IFR. CKV has the greatest chance of
being impacted by the overnight activity. Winds will be out of the
SE/S through the taf period. South winds will increase to around
10 kts by mid morning Tuesday with some gusts around 20 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      66  85  59  78  60 /  40  70  80  20  10
Clarksville    65  81  54  75  58 /  60  70  50  10  10
Crossville     61  81  59  74  55 /  20  40  60  30  10
Columbia       65  84  59  79  59 /  30  60  70  20  10
Lawrenceburg   64  82  61  79  60 /  30  50  60  30  10
Waverly        66  83  60  80  62 /  30  50  60  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........Reagan
Hazardous weather outlook, May 2, 2:01 AM CST, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
301 AM CDT Mon May 2 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-031000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
301 AM CDT Mon May 2 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Some strong thunderstorms will be possible late afternoon
through early evening hours tonight for locations generally
around and south of I-40 Corridor and west of I-65 Corridor,
especially locations approaching TN River Valley Region.
Main concerns with any strong thunderstorms that develop
will be gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Some strong to severe thunderstorms may be possible Tuesday
afternoon and evening across Middle Tennessee, especially for
locations around and north of I-40 Corridor generally west of
Upper Cumberland Plateau Region. Main concerns with any
strong to severe thunderstorms that develop will be gusty to
damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH(Measured)
Structural Damage
Trees or Power Lines Down

JB Wright

In the hours before

Special weather statement, May 2, 3:45 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
445 PM CDT Mon May 2 2022

TNZ095-022215-
Giles TN-
445 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of Giles County through
515 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pulaski, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pulaski, Elkton, Goodspring and Frankewing.

This includes Interstate 65 between mile markers 10 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3509 8720 3512 8721 3513 8720 3514 8721
      3516 8720 3517 8721 3542 8715 3533 8690
      3532 8691 3531 8689 3530 8686 3531 8685
      3530 8683 3521 8683 3504 8694 3503 8699
TIME...MOT...LOC 2145Z 196DEG 22KT 3511 8708

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Whitehead
Special weather statement, May 2, 4:11 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
511 PM CDT Mon May 2 2022

TNZ060-061-095-022245-
Maury TN-Giles TN-Marshall TN-
511 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of southwestern
Marshall, south central Maury and Giles Counties through 545 PM
CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pulaski, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pulaski, Cornersville, Lynnville, Goodspring and Frankewing.

This includes Interstate 65 between mile markers 10 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3514 8721 3516 8720 3516 8721 3518 8722
      3520 8722 3520 8721 3523 8722 3526 8722
      3547 8720 3538 8675 3526 8681 3526 8683
      3523 8683 3511 8689
TIME...MOT...LOC 2211Z 197DEG 17KT 3523 8708

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Whitehead
Special weather statement, May 2, 4:39 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Nashville TN
539 PM CDT Mon May 2 2022

TNZ056-057-093-022315-
Hickman TN-Wayne TN-Perry TN-
539 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of northwestern Wayne,
Perry and southwestern Hickman Counties through 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linden, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Linden, Lobelville, Mousetail Landing State Park and Pleasantville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3566 8802 3572 8804 3577 8799 3584 8796
      3584 8792 3580 8785 3582 8784 3571 8756
      3541 8797 3542 8802 3539 8802 3539 8801
      3538 8802 3546 8803 3548 8799 3553 8798
      3562 8804
TIME...MOT...LOC 2239Z 209DEG 26KT 3556 8787

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Whitehead
Local storm report, May 2, 4:44 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
544 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             PULASKI                 35.20N 87.03W
05/02/2022  M0.50 INCH       GILES              TN   EMERGENCY MNGR

            HALF INCH HAIL IN PULASKI.

&&

21
Special weather statement, May 2, 4:51 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
551 PM CDT Mon May 2 2022

TNZ059>062-075-022315-
Rutherford TN-Williamson TN-Bedford TN-Maury TN-Marshall TN-
551 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of northern Marshall,
southwestern Rutherford, eastern Maury, southeastern Williamson and
northwestern Bedford Counties through 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Lewisburg, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbia, Lewisburg, Spring Hill, Thompson's Station, Chapel Hill,
Eagleville, Rover, I-65 East Of Columbia, Farmington and Unionville.

This includes the following highways...
 Interstate 65 between mile markers 32 and 59.
 Interstate 840 between mile markers 29 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3539 8677 3552 8707 3584 8687 3571 8649
TIME...MOT...LOC 2251Z 207DEG 33KT 3555 8684

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Whitehead
Special weather statement, May 2, 5:17 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
617 PM CDT Mon May 2 2022

TNZ027-059>062-075-022345-
Rutherford TN-Williamson TN-Davidson TN-Bedford TN-Maury TN-
Marshall TN-
617 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of south central
Davidson, northeastern Marshall, southwestern Rutherford,
northeastern Maury, eastern Williamson and northwestern Bedford
Counties through 645 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Spring Hill, or 14 miles south of Franklin, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Murfreesboro, Franklin, Columbia, Smyrna, Brentwood, La Vergne,
Spring Hill, Nolensville, Thompson's Station, Chapel Hill,
Eagleville, I-65 East Of Columbia, Triune, Rover, Rockvale and
Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3550 8667 3566 8705 3607 8676 3587 8629
TIME...MOT...LOC 2317Z 212DEG 36KT 3573 8677

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Whitehead

The radar

The Northeast Alabama radar (KHTX), 76 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
May 2, 5:30 PM CST
Where
Bedford County, 1.16 mi W of Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.470, -86.601

Twitter tSpotter report and photo showed a tree was blown down on Henderson Road in Wheel.

Hail, Trousdale

When
May 3, 2:15 PM CST
Where
Trousdale County, 1.26 mi WSW of Templow
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.421, -86.250

Brief dime to nickel size hail was reported northwest of Hartsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034008, 1034009.